There is a lot of new research showing that there are concerns such as bone loss and low magnesium levels when PPIs are taken for long periods (e.g. longer than 5 years). The problem is that at the same time esophageal cancer is on the rise. There has to be a balance found between your risk of ulceration/esophageal cancer vs. the risk of bone loss. For my Mom that means taking the PPIs for at least 15 years now but having regular bone scans. For my daughter and I it meant switching to Pepcid (H2 blocker) and being "okay" GI wise vs. great on PPIs so as to try and limit our bone loss issues.
It would be a good time to discuss all of the reseach with your doctor and what is the best course of action for you.
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.